Hail, Marshall
- When
- June 24, 5:03 PM CST to 5:04 PM CST
- Where
- Marshall County, 2.23 mi ESE of Oketo
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.960, -96.560
Delayed report of ping pong size hail.
Flash flooding occurred in far northeastern Kansas, and damaging wind occurred across the area due to multiple rounds of rain late in the evening on 6/24 through the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Flash flooding occurred in far northeastern Kansas, and damaging wind occurred across the area due to multiple rounds of rain late in the evening on 6/24 through the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 24, 3:00 PM CST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 400 PM CDT Thu Jun 24 2021 .DISCUSSION... Issued at 359 PM CDT Thu Jun 24 2021 Main focus is the concern for severe weather potential late this afternoon and evening, with several factors leading to plenty of uncertainty in how tonight evolves, which will then affect the next couple of days. A 1004mb surface low is centered over south central KS with a warm front extending into northeast KS while the cold front extends into western KS and into southeast NE. We also have outflow boundaries from this morning's convection, which had pushed south of the area but is retreating north, and another boundary was noted on satellite in southeast NE earlier today, likely associated with convection that had decayed to the north of that area. Having multiple boundaries hanging around the area leaves room for uncertainty on which one storms will initiate on, and also is a cause for concern because enough clearing has taken place for the atmosphere to become quite unstable. The 19Z TOP sounding shows the boundary layer as being warm and moist, but the atmosphere still capped. Most deterministic and ensemble guidance has favored storms developing first near the KS/NE border around 22-23Z where the synoptic boundary looks to be situated, then moving southeast. There remains some possibility storms could initiate a bit further south, but there isn't much confidence in that scenario - in any case, areas north of I-70 are favored at least for the beginning of the event. Any storms that develop in this area during the late afternoon/early evening would have potential to produce a tornado or two, given backed winds at the surface resulting in a veered wind profile as shown in forecast hodographs. This would be especially true for a storm that develops along any boundaries in the area, with CAPE of 3000-5000 J/kg to work with. That being said, large hail and damaging winds are still the bigger threats, with hail being up to baseball size and wind gusts up to 70mph possible. We will also need to monitor heavy rain with potential for flash flooding late tonight, mainly after midnight. Storms are also expected to develop in western KS associated with the cold front or dryline, and any discrete cells initially should grow upscale as boundaries interact with each other. There is a possibility storms could be progressive enough tonight to not cause problems, especially since we have been dry enough for most areas to take a quick inch or two. However, Pwat values are already near the max based on local sounding climatology and are expected to remain there overnight into Friday. As a result, have issued a Flash Flood Watch for parts of northeast and east central KS that would be at greatest risk for receiving heavy rainfall tonight. This may need to be expanded south and/or west to account for Friday's activity, but given the uncertainty with how tonight evolves and what kind of soil conditions will be present by morning, so have focused more on tonight for the watch area for now. Most activity should move out by sunrise, with a brief break in the morning for most places. Another round of severe weather then becomes possible during the afternoon and evening with the cold front bisecting the area. Damaging wind, hail, and heavy rain will be the main threats for this round, and the exact area will depend on where exactly the boundary sets up. Some storms may continue into Saturday as well, and there is still some variability between models on how soon the front moves entirely out of the area. Although PoPs are small heading into next week, troughing remains over the area to at least keep some storm chances around. Otherwise, expect cooler temperatures relative to what we've seen the last couple days, with highs in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1249 PM CDT Thu Jun 24 2021 With satellite showing breaks in the clouds, the main concern for this period is potential for severe weather this evening and tonight with hail, wind, and even a tornado still possible. Have left a VCTS mention with a fairly wide time range at this time as there remains plenty of uncertainty regarding where boundaries will set up and how they will interact, resulting in overall low confidence in where exactly storms will be at any given time. They should move out of the area early tomorrow morning with a break before redevelopment occurs after this period. In the meantime, cigs may bounce around between MVFR and VFR this afternoon with VFR conditions otherwise. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Saturday morning for KSZ010>012-023-024-026-038>040-055-056. && DISCUSSION...Picha AVIATION...Picha
Hazardous Weather Outlook National Weather Service Topeka KS 403 PM CDT Thu Jun 24 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-252115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 403 PM CDT Thu Jun 24 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Heat index values of 100 to 105 degrees will continue this afternoon, especially along and south of I-70. Another round of severe thunderstorms is expected late this afternoon into tonight. Large hail, damaging winds, heavy rainfall, and a few tornadoes are all possible. A Flash Flood Watch has been issued for parts of northeast and east central Kansas tonight through Saturday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. More severe thunderstorms could develop Friday afternoon across the area. Large hail, damaging wind, and heavy rainfall are the main threats with this round. The Flash Flood Watch remains in effect through Saturday morning. Please reference this product for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The Topeka radar (KTWX), 111 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
7 thunderstorm wind, 4 flash flood, 1 hail. Local standard time, as filed.
Delayed report of ping pong size hail.
Measured wind gust of 70 mph.
Report of water and debris flowing over roads.
A couple of county roads are closed due to flood waters.
A residence evacuated due to rising flood waters.
Water rescue of people in a stranded vehicle around 0230 CDT (0130 CST).
Delayed report of a 5 foot diameter tree snapped at the base and laying over 94th and Marion Road.
Delayed report of numerous tree limbs down, biggest around 2 to 3 feet in diameter.
Measured at kfoe.
Measured at kfoe.
Measured at ktop.
Report from mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965902, 965903, 965909, 965912, 965913, 965914, 965916, 965920, 965921, 965922, 965923, 965926.